Funnel Cloud, Wheeler
- When
- May 25, 6:24 PM CST
- Where
- Wheeler County, 4.36 mi NW of Briscoe
- Reported by
- Storm Chaser
- Coordinates
- 35.620, -100.340
Storm chasers reporting funnel clouds with high based wall cloud.
Lone supercell developed over Hemphill County, TX and drifted south across the eastern Texas Panhandle. As the main surface dryline retreated west, enough surface convergence in-conjunction with ample CAPE in the hail growth zone and decent wind shear along the boundary, a lone supercell formed with severe criteria hail and even a funnel cloud was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Lone supercell developed over Hemphill County, TX and drifted south across the eastern Texas Panhandle. As the main surface dryline retreated west, enough surface convergence in-conjunction with ample CAPE in the hail growth zone and decent wind shear along the boundary, a lone supercell formed with severe criteria hail and even a funnel cloud was reported. As the boundary further retreated west, the low level convergence was displaced which dissipated the supercell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 5:37 PM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 637 PM CDT Fri May 25 2018 .AVIATION...00Z TAFs...VFR conditions will prevail at all terminals through the forecast period. Clear skies are expected, with winds from the north AOB 10 kts becoming southeasterly BTWN 5 to 15 kts AFT 26/17Z. Bieda && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 63 98 66 96 66 / 0 5 0 20 10 Beaver OK 63 99 67 98 68 / 5 0 0 20 20 Boise City OK 57 96 62 94 60 / 5 0 0 30 20 Borger TX 65 99 69 99 69 / 0 5 0 20 20 Boys Ranch TX 62 99 65 98 65 / 0 0 0 30 20 Canyon TX 62 99 65 97 65 / 0 0 0 20 10 Clarendon TX 66 97 66 97 68 / 10 5 0 10 5 Dalhart TX 57 97 61 95 60 / 5 0 0 30 20 Guymon OK 60 99 65 96 65 / 0 0 0 30 20 Hereford TX 61 99 65 97 65 / 0 0 0 20 10 Lipscomb TX 64 97 68 98 69 / 10 0 0 10 20 Pampa TX 64 95 66 95 67 / 0 0 0 20 10 Shamrock TX 66 97 68 97 70 / 20 0 0 5 5 Wellington TX 66 99 68 99 70 / 20 0 0 5 5 && .PREV DISCUSSION... /Issued 415 PM CDT Fri May 25 2018/ DISCUSSION... Rapidly developing convection over southeast sections at this time may become strong to severe through the early evening. Otherwise, few changes to the forecast. Very warm conditions expected daily. Saturday not expected to be quite as hot as earlier thought, as southeast winds expected to prevail. This will position the dryline over the Panhandles Saturday afternoon, but airmass expected to be sufficiently capped, due partly to mid- level ridge making its way across the forecast area, no thunderstorms are forecast. By Sunday afternoon, increasingly diffluent mid-level flow and adequate instability warrants pops over mainly western 3/4 of area. Thunderstorms possible Sunday night across mainly northern sections as southeast low-level jet develops. Monday afternoon and Monday night expected to sufficiently unstable for thunderstorms, mainly over the eastern 2/3 of the area. Dryline could also support thunder in eastern sections on Tuesday. Wednesday and Wednesday night pops offered by Blend over northern sections seem too high and have been limited to 30 percent. Cockrell && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/98
Hazardous Weather Outlook National Weather Service Amarillo TX 348 PM CDT Fri May 25 2018 OKZ001>003-TXZ001>020-317-261100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 348 PM CDT Fri May 25 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Isolated thunderstorms are expected across the eastern Panhandles through early this evening. A few storms may become strong to severe with large hail and damaging winds being the main threats. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated fire weather conditions may develop on Saturday through Monday,and again Thursday across mainly western sections of the Panhandles. Thunderstorms will be possible across parts of the Panhandles Sunday through Wednesday. Some of the storms may become strong to severe with damaging winds and large hail as the main threats. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed early this evening. Area fire managers and emergency officials should be alert for elevated fire weather conditions Saturday through Monday, and again Thursday. Cockrell
Special Weather Statement
National Weather Service Amarillo TX
336 PM CDT FRI MAY 25 2018
TXZ019-252100-
Donley TX-
336 PM CDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONLEY COUNTY UNTIL
400 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hedley, or 12 miles east of Clarendon, moving east at 20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Hedley and Lelia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3484 10086 3498 10072 3495 10054 3475 10054
3475 10085
TIME...MOT...LOC 2036Z 285DEG 16KT 3490 10067
WardSpecial Weather Statement
National Weather Service Amarillo TX
401 PM CDT FRI MAY 25 2018
TXZ019-252130-
Donley TX-
401 PM CDT FRI MAY 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONLEY COUNTY UNTIL
430 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hedley, or 9 miles northwest of Memphis, moving east at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hedley and Lelia Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3482 10075 3491 10078 3490 10054 3475 10054
3475 10075
TIME...MOT...LOC 2101Z 273DEG 14KT 3482 10066
WardSpecial Weather Statement National Weather Service Amarillo TX 424 PM CDT FRI MAY 25 2018 TXZ020-252215- Collingsworth TX- 424 PM CDT FRI MAY 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH COUNTY UNTIL 515 PM CDT... At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Memphis, moving east to southeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Collingsworth County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Texas. LAT...LON 3487 10054 3486 10026 3475 10030 3475 10054 TIME...MOT...LOC 2123Z 278DEG 13KT 3478 10048 Ward
The Amarillo radar (KAMA), 131 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
5 hail, 2 funnel cloud. Local standard time, as filed.
Storm chasers reporting funnel clouds with high based wall cloud.
Storm chaser reported quarter size hail via spotter network.
Report received by Twitter.
Report received by Twitter.
Report received by the spotter network.
Half dollar size received by spotter network.
Local ABC affiliate webcam capturing high based funnel cloud with thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755833, 755836, 755837, 755838, 755840, 755841, 755835.